Minocycline-Induced Immune Thrombocytopenia presenting as Schamberg's Disease

June 2003 | Volume 2 | Issue 3 | Case Reports | 320 | Copyright © June 2003

Stephen F. D'Addario, MD; Matthew E. Bryan, MD; Warren A. Stringer, MD and Sandra Marchese Johnson, MD

Abstract
Minocycline hydrochloride, a synthetic tetracycline, is a systemic antibiotic that has received much attention over the past several years. Currently, minocycline is considered the most widely prescribed oral antibiotic in the management of acne1. Minocycline has been associated with autoimmune events2, hepatitis3, lupus-like syndromes4, serum sickness, vasculitis, Sweet's syndrome5, and hyperpigmentation6,7 . We report a case of a patient who developed drug-induced immune thrombocytopenic purpura (DITP) after taking minocycline. The initial clinical presentation of nonpalpable, discrete nonblanching petechiae and cayenne pepper-like macules on his lower legs was diagnosed as pigmented purpuric dermatosis (Schamberg's disease). We report the first case of DITP with the clinical picture of Schamberg's disease associated with minocycline therapy.